For healthcare professionals
Pediatric Early Warning Score (PEWS)
The Brighton Pediatric Early Warning Score helps spot clinical deterioration in children in hospital. It scores behavior, cardiovascular and respiratory signs from 0 to 3 each, and adds points for frequent nebulization and persistent vomiting after surgery, for a total of 0 to 13. Monaghan published it in 2005. Several modified versions exist; this page uses the Brighton version. This tool is written for clinicians and is not a diagnosis.
Observations
In each part, start with the most severe description and choose the first one that applies. "Normal" heart and breathing rates are for the child's age. Nothing you enter leaves this page.
What you will see
The total from 0 to 13 and whether it meets the published call criteria.
Educational only, not medical advice. Not a diagnosis. Escalation follows local policy and the treating team.
Source
Monaghan A, Paediatric Nursing 2005, the Brighton score. The descriptions and points are taken from Table 1 of an open-access (CC BY) study, Ozel A and colleagues, Brazilian Journal of Anesthesiology 2024; the 0 to 13 range and the call criteria from an open-access (CC BY) study co-authored by Monaghan, Miranda JOF and colleagues, Revista Latino-Americana de Enfermagem 2017. The tests check the range, the extra points, the call criteria and a worked example.
Validated in
Children in hospital. In Miranda 2017, a Brazilian adaptation was tested in 271 children aged 0 to 10 years; Ozel 2024 studied 122 critically injured children in intensive care.
Limits
Many modified versions exist, with different descriptions, extra points and cut-offs; studies have used cut-offs of 1, 2, 2.5, 3 and 4 (Miranda 2017). The nebulization item is printed as 'every 20 minutes' (Ozel 2024) and as 'quarter-hourly' (Shafi 2020); this page follows Ozel 2024. Heart and breathing rates are judged against normal values for age, which the score does not list.
Brighton PEWS table
Score each part from 0 to 3, starting with the most severe parameter, then add the extra points (Ozel 2024).
Appearance and behavior
- 0: Responsive, appropriate behaviors
- 1: Drowsy, agitated but consolable
- 2: Irritable or agitated and not consolable
- 3: Lethargic/confused or reduced response to painful stimuli
Cardiovascular
- 0: Pink or capillary refill time 1 to 2 seconds
- 1: Pale or capillary refill time 3 seconds
- 2: Grayish or cyanotic or capillary refill time 4 seconds or heart rate more than 20 above normal
- 3: Grayish and mottled appearance or capillary refill time 5 seconds or more or heart rate more than 30 above normal or bradycardia
Respiratory
- 0: Respiratory rate within normal limits, no retractions, no oxygen requirement
- 1: Respiratory rate more than 10 above normal or mild retractions or more than 30% FiO2 or more than 3 liters/minute
- 2: Respiratory rate more than 20 above normal or retractions or more than 40% FiO2 or more than 6 liters/minute
- 3: Respiratory rate 5 below normal with retractions or grunting or more than 50% FiO2 or more than 8 liters/minute
Extra points
- Nebulization every 20 minutes, including continuous nebulization: +2
- Persistent vomiting after surgery: +2
For oxygen, use liters/minute for a regular nasal cannula and FiO2 for high-flow nasal cannula (Ozel 2024). The total runs from 0 to 13 (Miranda 2017). The score was published by Monaghan (Monaghan 2005).
Worked example: a child who is irritable and not consolable (2), pale (1), with mild retractions (1), scores 4, which meets the call criteria.
Call criteria
The author of the score advised that a total of 4, or a score of 3 in any one component, should trigger a call to the rapid response team (Miranda 2017). Other cut-offs have also been used in studies (Miranda 2017).
What the studies found
In 271 children aged 0 to 10 years, the Brazilian version with a cut-off of 3 had a sensitivity of 73.9%, a specificity of 95.5% and an area under the curve of 91.9% for clinical deterioration (Miranda 2017). In 122 critically injured children in intensive care, a score above 6.5 predicted death with an area under the curve of 0.953 (Ozel 2024).
Related calculators
For another bedside warning score, see the Modified Early Warning Score. To score consciousness in a preverbal child, see the Pediatric Glasgow Coma Scale. Other bedside scores are listed under For healthcare professionals.
Sources
- Ozel A, Barlas UK, Yuce S, Gunerhan C, Erol M. Pediatric Early Warning Score (PEWS) in predicting prognosis of critical pediatric trauma patients: a retrospective study. Braz J Anesthesiol. 2024;74(5):844540. doi:10.1016/j.bjane.2024.844540. PMID 39025324. Open access (CC BY). Table 1 (Brighton PEWS) and Results (122 patients, AUC 0.953 for mortality, cut-off above 6.5). pmc.ncbi.nlm.nih.gov/articles/PMC11332867/
- Miranda JOF, Camargo CL, Nascimento CL, Portela DS, Monaghan A. Accuracy of a pediatric early warning score in the recognition of clinical deterioration. Rev Lat Am Enfermagem. 2017;25:e2912. doi:10.1590/1518-8345.1733.2912. PMID 28699997. Open access (CC BY). Introduction (0 to 13 range), Results (271 children, sensitivity, specificity, AUC) and Discussion (cut-offs used, call criteria advised by the author). pmc.ncbi.nlm.nih.gov/articles/PMC5511004/
- Shafi OM, Diego Rondon JD, Gulati G. Can the Pediatric Early Warning Score (PEWS) Predict Hospital Length of Stay? Cureus. 2020;12(11):e11339. doi:10.7759/cureus.11339. PMID 33304675. Open access (CC BY). Table 1 (PEWS with 2 extra points for quarter-hourly nebulizers or persistent postoperative vomiting). pmc.ncbi.nlm.nih.gov/articles/PMC7719480/
- Monaghan A. Detecting and managing deterioration in children. Paediatr Nurs. 2005;17(1):32-35. PMID 15751446. pubmed.ncbi.nlm.nih.gov/15751446/
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.